Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 10, 2021Coosa County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 10, 2021, 8:44 PM CDT for Coosa County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 8:44 PM CDT (01:44 UTC)
Expired
Aug 10, 2021, 9:15 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Coosa County, AL

The radar

The Birmingham radar (KBMX), 54 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3140 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3140 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WWUS84 KBMX 110144
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
844 PM CDT Tue Aug 10 2021
 
ALZ036-110215-
Coosa AL-
844 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Coosa County
through 915 PM CDT...

At 844 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bentleyville, or near Rockford. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Rockford, Lyle, Bentleyville and Moriah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 8637 3301 8632 3296 8613 3284 8621
TIME...MOT...LOC 0144Z 298DEG 4KT 3293 8627 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 10, 8:23 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 10, 8:23 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
823 PM CDT Tue Aug 10 2021

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0758 PM CDT Tue Aug 10 2021/

Even with Precipitable Water values near 2 inches west, outflows
could not really produce much convection. Mean relative humidity
values were only near 50 percent west, with little surface
convergence. Additionally, anticyclonic flow was noted in far
western Alabama. Went ahead and lower rain chances for the
remainder of the night, with isolated storms mention for a few
more hours. Wednesday will keep the same general orientation
across Central Alabama. The highest rain chances will be over the
southeast half of the area, with lower mean relative humidity to
the northwest. At this time, removed mention of showers before
sunrise. But there is an outside chance of an isolated shower with
pops only 10 percent. Heat Advisory will be allowed to continue
into Wednesday. There should be enough of combination of rising
temperatures and high dew points that we will be close to the 105
degree area. The later the convection holds off, the better the
chances for above 105.

75

Previous short-term discussion:
/Updated at 1258 PM CDT Tue Aug 10 2021/

Another day with high pressure and mid and low level flow from the
south and west bringing moisture and warm air to the state.
Scattered showers and thunderstorms will continue to develop
through the afternoon...weakening after sunset. Microburst
potential is high today with instabilities over 4000 J/kg...PW
values around the 90th percentile for this time of year...LI
around -9C and DCAPE values around 1000 J/kg or higher. Light wind
profiles will mean little movement in storms. So any stronger
thunderstorms have the potential for a localized flooding threat
and at least downburst winds...though will keep an eye on the
radar for any that could produce microbursts.

With the abundant moisture over the area...heat indices are going
to be well over the actual high temperature of the day...with
indices in the triple digits across the state. A few areas may
reach 106 or 107 degrees. Heat safety is a must today. A Head
Advisory will remain in effect through the afternoon and through
the night as well.

Tonight...clearing skies and calm winds will allow for patchy fog
to develop again. Low temperatures in the mid and upper 70's won't
allow for much relief from heat. Heat indices overnight will be
in the upper 70's and lower 80's.

Wednesday...another day of diurnal showers and thunderstorms are
expected...with activity beginning in the late morning.
Instabilities will be high again above 4000 J/kg...winds will be
light...and PW values will be around the 90th percentile for this
time of year. However models try to hint at decreasing dry air in
the mid levels with DCAPE less than 1000 J/kg. Could still expect
a downburst or microburst environment thought...so will still
need to keep an eye on any thunderstorms that develop through the
afternoon. Temperatures will once again be in the lower to mid
90's. Dewpoints in the 70's will keep heat indices in the triple
digits...so kept the Heat Advisory going through tomorrow
afternoon. Heat safety will once again be important. Limit time
outdoors and stay well hydrated.

24

.LONG TERM...
/Updated at 0210 PM CDT Tue Aug 10 2021/

Thursday through Monday.

No significant changes to extended forecast. An upper ridge axis
along the I-20 corridor will keep the higher rain chances south of
I-20 on Thursday. The upper ridge axis will shift westward on
Friday and over the weekend, which will allow deeper moisture to
spread over all of central Alabama resulting in more uniform rain
chances.

58/rose

Previous long-term discussion:
/Updated at 400 AM CDT Tue Aug 10 2021/

Thursday through Monday.

Typical summer weather remains the theme across Central Alabama
through the end of the work week. This will consist of hot and humid
conditions with afternoon highs in the upper 80s to lower 90s, and
perhaps a stray mid 90 reading across the south depending on how
each day's convection behaves. Regardless, dewpoints in the low to
mid 70s are forecast. This will promote heat indices in the upper
90s to lower 100s. Some locations could approach Heat Advisory
criteria (105 F) at times. The HWO mention for heat will run through
Friday as a result. Diurnally-driven, convective rain chances are in
place each day as we remain in the flat sub-tropical ridge with
ample afternoon buoyancy. Furthermore, PWs in the 1.8-2.0" range
will foster heavy rainfall in the more robust showers and
thunderstorms, especially toward the end of the week as these values
show signs of increasing overall.

By the weekend, medium-range guidance suggests increasing
tropospheric moisture with PWs in the 1.9-2.1" range. By this time
the persistent ridge across the Southeast seems to weaken a bit as
the deep-layer ridge out West continues to amplify. Meanwhile,
tropical considerations come into play. PTC6 is forecast to approach
the eastern Gulf of Mexico as a tropical storm by Saturday evening.
As this system nears the Deep South, an envelope of higher
PWs/tropical moisture surrounding its circulation will near our
area. This is most likely in the Sun-Tue timeframe. I show a general
increase in PoPs/decrease in temps as a result. More specific
details/potential impacts are TBD at this time.

40/Sizemore

&&

.AVIATION...
00Z TAF Discussion.

The forecast trend happens to match general summer time conditions
for Central Alabama. Convection has mostly dissipated at this
writing, but isolated activity is possible the next few hours.
There should be some patchy fog in the hour or so before sunrise.
The fog that develops will be MVFR and not widespread. The best
rain chances on Wednesday will be over the southeast half of the
area, which hits several terminals. Mention convection at all
locations mainly after 18z. There will be some chance the activity
starts before then, so possible changes in time may become
necessary. Winds stay light and variable with a hint of southwest
direction.

75

&&

.FIRE WEATHER...

Southerly to southwesterly surface and transport winds at 5-8 mph
through through Thursday. Best chances for showers and storms
along and south of I-20 during the afternoon and early evening
hours. Minimum RH values should remain above 50% for the next
several days, which will result in heat advisories.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  93  72  92  72 /  20  40  20  40  20
Anniston    75  92  73  92  72 /  20  50  20  50  20
Birmingham  75  93  73  92  73 /  20  40  20  40  20
Tuscaloosa  75  93  74  93  74 /  20  40  20  40  20
Calera      75  91  73  92  73 /  20  40  20  50  20
Auburn      73  90  73  90  73 /  20  60  20  50  20
Montgomery  75  93  73  93  74 /  20  60  20  50  20
Troy        73  93  73  93  73 /  20  60  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 9 PM CDT Wednesday for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chilton...Clay...Coosa...Dallas...Elmore...Etowah...
Fayette...Greene...Hale...Jefferson...Lamar...Lowndes...Macon...
Marengo...Marion...Montgomery...Perry...Pickens...Pike...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Aug 10, 2:39 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
239 PM CDT Tue Aug 10 2021

ALZ011>015-017>050-112245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
239 PM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heat indices are expected to reach 100 to 107 degrees across most of
the forecast area this afternoon.

A few thunderstorms will have the potential of producing wind gusts
to 60 mph through 8 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions will continue for Wednesday through Friday
with heat indices approaching 105 degrees each day.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 10, 4:35 PM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
435 PM CDT Tue Aug 10 2021

ALZ044-049-102215-
Pike AL-Montgomery AL-
435 PM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Pike and southeastern
Montgomery Counties through 515 PM CDT...

At 434 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pine Level to near Troy University.
Movement was southwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Troy, Brundidge, Goshen, Meadville, Banks, Pine Level, Dublin,
Antioch, Linwood, Ansley, Grady, Troy Municipal Airport, Ramer, Troy
University, Monticello, Orion, China Grove, Sandfield, Currys and
Mossy Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 8615 3179 8615 3179 8620 3183 8618
      3193 8618 3196 8619 3197 8624 3211 8628
      3220 8601 3218 8600 3205 8600 3204 8597
      3206 8595 3205 8591 3203 8589 3197 8588
      3197 8585 3178 8572 3162 8607 3162 8616
TIME...MOT...LOC 2134Z 058DEG 14KT 3213 8608 3176 8594

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Aug 10, 4:46 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Birmingham AL
446 PM CDT Tue Aug 10 2021

ALZ017-102215-
Blount AL-
446 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southeastern Blount
County through 515 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm over
Locust Fork, or 7 miles south of Cleveland, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oneonta, Dallas, Locust Fork, Allgood, Nectar, Inland Lake, Clear
Springs and Remlap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3382 8657 3386 8669 3397 8664 3392 8645
TIME...MOT...LOC 2146Z 218DEG 10KT 3388 8659

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis
Local storm report, Aug 10, 5:02 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 W CLOVERDALE          33.60N 86.74W
08/10/2021                   JEFFERSON          AL   PUBLIC

            TREES DOWN ON LAWSON ROAD.

&&

MAL
Local storm report, Aug 10, 5:04 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     LIGHTNING        1 WNW MEADVILLE         32.07N 86.16W
08/10/2021                   MONTGOMERY         AL   PUBLIC

            PUBLIC REPORTED A LIGHTNING STRIKE WHICH
            CAUSED A GRASS FIRE.

&&

MAL
Special weather statement, Aug 10, 8:17 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
817 PM CDT Tue Aug 10 2021

ALZ036-110145-
Coosa AL-
817 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Coosa County
through 845 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bentleyville, or near Weogufka, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bentleyville and Moriah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3290 8638 3300 8634 3298 8620 3287 8624
TIME...MOT...LOC 0117Z 287DEG 7KT 3294 8629

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis
Special weather statement, Aug 10, 8:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
844 PM CDT Tue Aug 10 2021

ALZ036-110215-
Coosa AL-
844 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Coosa County
through 915 PM CDT...

At 844 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bentleyville, or near Rockford. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rockford, Lyle, Bentleyville and Moriah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 8637 3301 8632 3296 8613 3284 8621
TIME...MOT...LOC 0144Z 298DEG 4KT 3293 8627

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:17 PM CDTSpecial Weather StatementBMXCoosa28 min
Aug 11, 12:10 PM CDTAreal Flood AdvisoryBMXJefferson110 min
Aug 11, 12:40 PM CDTSpecial Weather StatementBMXShelby35 min
Aug 11, 12:53 PM CDTSpecial Weather StatementBMXSt. Clair37 min
Aug 11, 1:05 PM CDTSevere Thunderstorm WarningBMXSt. Clair25 min
Aug 11, 1:15 PM CDTSpecial Weather StatementBMXJefferson30 min
Aug 11, 1:23 PM CDTSpecial Weather StatementBMXShelby37 min
Aug 11, 1:28 PM CDTSpecial Weather StatementBMXSt. Clair32 min
Aug 11, 1:46 PM CDTSpecial Weather StatementBMXJefferson29 min
Aug 11, 1:49 PM CDTSpecial Weather StatementBMXBibb, Shelby26 min
Aug 11, 2:05 PM CDTSpecial Weather StatementBMXTuscaloosa, Walker25 min
Aug 11, 2:27 PM CDTSpecial Weather StatementBMXTuscaloosa48 min
Aug 11, 2:34 PM CDTSpecial Weather StatementBMXCalhoun26 min
Aug 11, 2:44 PM CDTSpecial Weather StatementBMXTallapoosa31 min
Aug 11, 2:58 PM CDTSpecial Weather StatementBMXCalhoun32 min
Aug 11, 3:02 PM CDTSpecial Weather StatementBMXFayette43 min
Aug 11, 3:22 PM CDTAreal Flood AdvisoryBMXCalhoun105 min
Aug 11, 3:28 PM CDTSpecial Weather StatementBMXCherokee32 min
Aug 11, 3:41 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Pickens, Winston49 min
Aug 11, 3:52 PM CDTSpecial Weather StatementBMXDeKalb23 min
Aug 11, 4:38 PM CDTSpecial Weather StatementBMXGreene37 min
Aug 11, 5:19 PM CDTAreal Flood AdvisoryBMXGreene, Sumter3 hr
Aug 11, 6:18 PM CDTSpecial Weather StatementBMXPike27 min
Aug 11, 6:25 PM CDTSevere Thunderstorm WarningBMXPike20 min
Aug 11, 6:30 PM CDTSevere Thunderstorm WarningBMXMontgomery30 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.